Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS La Crosse, WI

June 23, 2000Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 2000, 10:50 AM CDT for Fayette County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 10:50 AM CDT (15:50 UTC)
Expired
Jun 23, 2000, 11:45 AM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fayette County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS53 KARX 231550
SVRLSE
IAC065-231645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEAST IOWA

* UNTIL 1145 AM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 8 MILES WEST OF HAWKEYE...
  OR ABOUT 6 MILES NORTH OF SUMNER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR HAWKEYE AT 1100 AM CDT
  NEAR MAYNARD...WEST UNION AT 1110 AM CDT
  NEAR FAYETTE AT 1115 AM CDT
  NEAR ELGIN AT 1125 AM CDT
  NEAR ARLINGTON AT 1130 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

RRS

LAT...LON 4304 9208 4282 9209 4267 9161 4299 9161

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 AM CDT, 8 hours earlier.

Area forecast discussion, Jun 23, 2:50 AM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT FRI JUN 23 2000

PRIMARY CONCERNS...THUNDERSTORMS AND SUBSEQUENT FLOODING POTENTIAL
INTO THE WEEKEND.

SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTH DAKOTA WITH FRONTAL
BOUNDARY EXTENDING TO IOWA/NEBRASKA BORDER...THEN EAST-WEST ORIENTED
ALONG MISSOURI/IOWA BORDER INTO CENTRAL IL. DEWPOINTS SOUTH OF THE
FRONT WERE IN THE UPPER 60S TO LOWER 70S. 30 KNOT LOW LEVEL JET
FEEDING CLUSTERS OF THUNDERSTORMS OVER THE PLAINS AS INDICATED IN
PROFILER DATA.

IT SHOULD BE NOTED THERE WERE AWIPS DATA INGEST PROBLEMS...GREATLY
LIMITING THE AMOUNT OF UPPER AIR DATA AVAILABLE TO THE 00Z MODELS.
THE BIGGEST DIFFERENCES NOTED IN THE MODELS WAS PLACEMENT AND AMOUNT
OF QPF. AVN HAD HEAVIEST QPF IN NORTHERN WI...WHILE ETA SHOWED
HEAVIEST QPF FROM THE MN/IOWA BORDER INTO CENTRAL IOWA. IN LIGHT OF
DATA PROBLEMS...WE WILL NOT BE CHANGING THE SPIRIT OF THE FORECAST...
WHICH APPEARS TO BE RIGHT ON TARGET ANYWAY. PREFER TO RETAIN ETA AS
THE MODEL OF CHOICE IN SPITE OF DATA PROBLEMS DUE TO CONSISTENCY ON
OVERALL DETAILS.

LARGE MCS OVER NEBRASKA EXPECTED TO SLIDE SOUTHEAST INTO IOWA AND
MISSOURI THIS MORNING...WHILE CONVECTION IN DAKOTAS MOVES INTO MN.
ETA FORECASTS BOUNDARY TO LIFT NORTHWARD TO THE MN/IOWA BORDER THIS
AFTERNOON/EVENING...WITH LOW LEVEL CONVERGENCE OF THETA-E FOCUSED IN
THAT AREA. UNCERTAINTY STILL EXISTS HOW FAR NORTH THIS BOUNDARY WILL
PUSH...ESPECIALLY WITH ONGOING PLAINS MCS PERHAPS RETARDING NORTHWARD
MOVEMENT.

EXPECT MAIN CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS
MN...THEN BUILDING TOWARD THE SOUTHEAST PER CORFIDI VECTORS.
PRECIPITABLE WATER VALUES REACHING 1.75 INCHES WILL BE INTERCEPTING
THE BOUNDARY...WHICH WILL RESULT IN POTENTIAL FOR 1 TO 3 INCHES OF
RAINFALL...WITH ISOLATED HIGHER AMOUNTS. NCEP HAS ENTIRE FORECAST
AREA IN EXCESSIVE RAINFALL OUTLOOK. DUE TO UNCERTAINTY OF WHERE
EXACTLY THE BOUNDARY WILL BE SITUATED AND THE AFOREMENTIONED DATA
PROBLEMS...PREFER TO HOLD OFF ON FLASH FLOOD HEADLINES...BUT WILL ADD
MENTION OF HEAVY RAIN POTENTIAL IN ZONES FOR TONIGHT.

FRONTAL BOUNDARY REMAINS ACROSS THE UPPER MISSISSIPPI VALLEY THROUGH
THE WEEKEND...SO CONTINUED LIKELIHOOD OF THUNDERSTORMS AS IN CURRENT
FORECAST.

THANKS TO MPX...DMX AND MKX FOR COORDINATION THIS MORNING.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Jun 23, 6:00 AM CDT, 4 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT FRI JUN 23 2000

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL
WISCONSIN...

A LOW PRESSURE CENTER WAS LOCATED NEAR HURON SOUTH DAKOTA EARLY THIS
MORNING. A WARM FRONT EXTENDED SOUTHEAST OF THIS LOW...ACROSS EXTREME
WESTERN IOWA...AND THEN EAST INTO NORTHEAST MISSOURI AND CENTRAL
ILLINOIS. WARM MOIST AIR WILL SURGE NORTHWARD TODAY...AS THE WARM
FRONT LIFTS THROUGH IOWA AND NORTHERN ILLINOIS. THE ATMOSPHERE WILL
DESTABILIZE OVER THE AREA AS THE FRONT PUSHES NORTH TODAY...CREATING
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT...WITH SOME
POSSIBLY BECOMING SEVERE.

THE WARM FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ACROSS NORTHERN IOWA. THE STORMS WILL THEN PROPAGATE
EAST OR SOUTHEAST ALONG THE FRONT. THE MAIN SEVERE THREAT FROM THESE
STORMS WILL BE WIND GUSTS IN EXCESS OF 58 MPH.

ONCE THE STORMS DEVELOP...THE WARM FRONT WILL BECOME NEARLY
STATIONARY. STORMS WILL THEN CONTINUE TO DEVELOP AND MOVE ALONG THIS
FRONT INTO THE EVENING HOURS...CREATING THE POTENTIAL FOR LOCALIZED
HEAVY RAIN FROM NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. SATURATED
SOILS WILL CAUSE ANY RAIN THAT DOES FALL TO RUN OFF...WHICH WILL
INCREASE THE THREAT OF FLOODING IN THESE AREAS.

SPOTTER GROUPS SHOULD MONITOR LATER STATEMENTS...AS SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONSIDINE
Local storm report, Jun 23, 10:04 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1004 AM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
6
1000 AM    3 E CHARLES CITY               1.00 INCH HAIL
06/23/00   FLOYD                          REPORTED BY CO-OP OBSERVER

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:03 AM CDTSevere Thunderstorm WarningARXChickasaw, Floyd72 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.